Healthcare & Clinical Formulas
SAPS II Score & Le Gall Predicted ICU Hospital Mortality (%)
Sum Physiology (0–116), Age (0–18), Admission Type (0, 6, 8), and Chronic Disease (0, 9, 10, 17) points into total SAPS II (0–163) and evaluate Jean-Roger Le Gall’s log-linear mortality equation.
Why SAPS II predicts ICU mortality WITHOUT needing a primary diagnosis code!
A major operational bottleneck of APACHE II was requiring clinicians to select one of 50+ mutually exclusive diagnostic category weights before calculating hospital mortality! Jean-Roger Le Gall, Stanley Lemeshow, and Fabienne Saulnier (JAMA, 1993; 13,152 ICU patients across 12 countries) designed the Simplified Acute Physiology Score II (SAPS II, range 0–163) from 17 first-24-hour variables—12 physiologic measurements, age, admission type (scheduled surgical = 0, medical = 6, unscheduled surgical = 8), and 3 chronic comorbidities (metastatic cancer = 9, hematologic malignancy = 10, AIDS = 17)—that converts directly into hospital mortality with ZERO diagnostic lookup table!
Le Gall’s calibrated log-linear logit adds a logarithmic curvature term LN(SAPS_II + 1): Logit = -7.7631 + 0.0737 * SAPS_II + 0.9971 * LN(SAPS_II + 1), Mortality (%) = 100 / (1 + EXP(-Logit))! Watch the steep non-linear escalation: SAPS II = 29 predicts 9.7% hospital mortality, SAPS II = 52 crosses coin-flip mortality at 50.7%, and SAPS II = 70 reaches 83.8%!
| 24-Hour Total SAPS II Score (0–163) | Le Gall Logit Value | Predicted Hospital Mortality (%) | ICU Acuity Stratum |
|---|---|---|---|
| SAPS II = 29 pts (Moderate Medical ICU) | -2.2345 | 9.7% | Low-Moderate Mortality Risk |
| SAPS II = 52 pts (Physiology 30 + Age 16 + Med 6) | +0.0298 | 50.7% | 50% Mortality Inflection Point |
| SAPS II = 70 pts (Refractory Multi-Organ Shock) | +1.6470 | 83.8% | Critical High-Mortality Stratum |
Total 17-Variable SAPS II Score (0–163)
Sums bounded Physiology (0–116), Age (0–18), Admission Type (0, 6, or 8), and Chronic Comorbidity (0–17) sub-scores.
=IF(OR(B2 < 0, B2 > 116, B3 < 0, B3 > 18, NOT(OR(B4 = 0, B4 = 6, B4 = 8)), B5 < 0, B5 > 17), "Invalid SAPS II Subscore", SUM(B2:B5))Le Gall Predicted In-Hospital Mortality (%)
Evaluates 100 / (1 + EXP(-(-7.7631 + 0.0737 * S + 0.9971 * LN(S + 1)))) where S = SUM(B2:B5).
=IF(OR(B2 < 0, B2 > 116, B3 < 0, B3 > 18, NOT(OR(B4 = 0, B4 = 6, B4 = 8)), B5 < 0, B5 > 17), "Invalid SAPS II Subscore", ROUND(100 / (1 + EXP(-(-7.7631 + 0.0737 * SUM(B2:B5) + 0.9971 * LN(SUM(B2:B5) + 1)))), 1))Try the example
Use the original values or change them to test your understanding.